CFS/FM and Antibiotics

Discussion in 'Fibromyalgia and ME & Chronic Fatigue Syndrome' started by gb66, May 22, 2013.

  1. gb66

    gb66 Active Member

    I am wondering about the (possible) effect of antibiotics on CFS/FM.
    I know there is always a possiblity that one could have Lyme and co-infections, and that the tests are not very conclusive some or most of the time.

    I have asked about this before on here and gotten a lot of good information on the subject of Lyme Disease. I can't afford to take the test and I don't think it's covered by Medicare or my BC supplement.

    The reason I'm bringing this up again is because I recently finished taking low doses of antibiotics for a tooth extraction. I took the abx for 2 weeks, and prior to that I had taken them for 5 days for a filling.

    I have a lot of problems with abx and all medicines. I have lots of allergic/side effects, so I take very low doses. Even then I will usually develop a rash after a short time on the abx. This time I took such low doses that I did okay.

    The unusual thing I've noticed is that since stopping the medicine I am starting to feel much worse in the CFS and FM symptoms than I did while on abx. It has happened before and I thought it was a coincidence or maybe my imagination but now I can see that I definitely feel better in general while on them.

    Has anyone had this experience? I'm thinking about asking my doctor to try me on maybe a course of low dose to see if I feel better. Is this a good idea? GB66
  2. Nanie46

    Nanie46 Moderator

    Hi GB,
    The last I heard, Igenex lab in CA accepts Medicare. You can go to their website at Igenex.com and get the number to call customer service or email them for more info. Lyme testing should not be done if a patient is on steroids or any other immunosuppressive drugs, since that would interfere with the antibody response.
    If you feel better on antibiotics, then it is very possible that your symptoms could be caused by one or more bacterial infections.

    Low doses probably would not kill a chronic Lyme infection. A low dose may sort-of put an infection to sleep, so to speak, and then it awakens when the antibiotic is stopped. There are other infections that you could have, like mycoplasma, bartonella, etc.

    Even if you could not take antibiotics due to allergies, it could help you to know the root cause of your symptoms, so that you could treat it in other ways.

    Some people who had problems with antibiotic side effects, addressed gut issues through diet changes, heavy doses of probiotics, digestive enzymes, strengthening the immune system, etc and then were able to tolerate antibiotics much better.

    Other than one reaction to a Sulfa drug, I tolerated 3 years of antibiotics well, with just the usual herxing and need for probiotics, etc.
  3. Eva81

    Eva81 Member

    Hi! If you can not afford a test you can maybe try with some of the supplements that are used for Lyme disease, and see how you go with them? There are many natural protocols to follow. All the best.